Hail, Sheridan
- When
- June 18, 10:12 PM MST
- Where
- Sheridan County, 0.85 mi SE of Ranchester
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.910, -107.160
Severe thunderstorms producing large hail moved across Sheridan County during the late afternoon and evening hours of the 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms producing large hail moved across Sheridan County during the late afternoon and evening hours of the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 18, 8:08 PM MST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
908 PM MDT WED JUN 18 2008
.SHORT TERM...VALID FOR THU AND FRI...
STRONG TO SEVERE STORMS MOVING THROUGH SOUTHEAST MONTANA EARLY
THIS EVENING...MAINLY IN AND AROUND BIG HORN COUNTY. THESE STORMS
WILL TRACK EAST THROUGH THE NIGHT. TREASURE...ROSEBUD...BIG HORN
WILL BE UNDER THE GUN THROUGH 11 PM. THEN AM BE CONCERNED ABOUT
CUSTER AND POWDER RIVER THROUGH LATE THIS EVENING. THE STORMS WILL
LIKELY MAKE IT INTO THE FAR EASTERN ZONES...BUT QUESTIONABLE
WHETHER THEY WILL REMAIN SEVERE. WILL UPDATE THE FORECAST TO
ACCOUNT FOR THE MORE WIDESPREAD STORMS. THERE STILL A POSSIBILITY
OF ISOLATED STORMS ELSEWHERE OVERNIGHT...SO WILL LEAVE THAT GOING.
NO OTHER CHANGES PLANNED. UPDATE COMING OUT SHORTLY. MOORE
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
SATURDAY...UPPER LEVEL RIDGE AXIS WILL BE OVER MONTANA ON SATURDAY
AND WILL BRING THE WARMEST TEMPERATURES SO FAR THIS SUMMER INTO
THE FORECAST AREA. A MODERATE UPPER LEVEL DISTURBANCE WILL BE
CRASHING INTO THE RIDGE DURING THE PM HOURS ON SATURDAY AND WILL
INITIATE A CHANCE FOR PM THUNDERSTORMS ACROSS THE AREA.
SUNDAY AND MONDAY...FORECAST AREA WILL BE IN SOUTHWEST FLOW WITH
ISOLATED PM SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY. THE UPPER
LEVEL RIDGE WILL BE PUSHED INTO THE DAKOTAS BY THIS TIME...SO
TEMPERATURES WILL BE SLIGHTLY COOLER. THERE IS POTENTIAL THAT THE
SURFACE TROF WILL BE STILL IN EASTERN MONTANA SUNDAY
AFTERNOON...SO THUNDERSTORMS MAY BE SCATTERED ACROSS EASTERN
MONTANA SUNDAY AFTERNOON.
TUESDAY AND WEDNESDAY...UPPER LEVEL RIDGE WILL BE BUILDING INTO
MONTANA. ISOLATED PM THUNDERSTORMS WILL BE POSSIBLE GIVEN THE
INCREASED DAYTIME HEATING. TEMPERATURES WILL BEGIN TO WARM ONCE AGAIN.
MIDDENDORF
&&
.AVIATION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS...WITH VERY GUSTY WINDS
AND HAIL WILL MOVE THROUGH SOUTHEAST MONTANA THROUGH THIS EVENING.
ISOLATED STORMS WILL LINGER OVERNIGHT. MORE ISOLATED STORMS ARE
EXPECTED THURSDAY AFTERNOON. VRF CONDITIONS WILL PREVAIL WITH LOCALIZED
MVRF CONDITIONS ASSOCIATED WITH THE STORMS. MOORE
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 055/081 056/085 060/089 057/083 057/080 056/081 055/083
32/T 22/T 22/T 22/T 22/T 22/T 22/T
LVM 045/078 047/083 049/084 048/079 047/076 047/080 047/079
32/T 22/T 22/T 23/T 32/T 23/T 33/T
HDN 056/084 055/087 061/091 056/087 056/085 056/083 055/088
32/T 22/T 22/T 22/T 22/T 22/T 22/T
MLS 056/082 058/087 061/089 059/085 059/082 058/084 057/085
32/T 22/T 22/T 22/T 22/T 22/T 22/T
4BQ 056/083 056/086 055/088 057/085 056/084 057/082 056/085
32/T 22/T 22/T 22/T 22/T 22/T 22/T
BHK 054/081 052/084 056/086 056/085 058/083 057/079 057/083
42/T 22/T 22/T 22/T 32/T 22/T 22/T
SHR 052/080 050/085 054/086 051/082 051/080 051/080 049/081
33/T 22/T 22/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 232 PM MDT WED JUN 18 2008 MTZ028>042-056>058-063>068-WYZ098-099-192045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 232 PM MDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT A WEAK COLD FRONT BROUGHT A SLIGHT COOL DOWN TO THE AREA TODAY...AND WILL SERVE AS A FOCUS FOR SCATTERED THUNDERSTORMS ACROSS SOUTHEAST MONTANA THIS EVENING. ANOTHER DISTURBANCE WILL CROSS THE AREA THIS EVENING PROVIDING ANOTHER WAVE OF THUNDERSTORM DEVELOPMENT. THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WILL EXIST THROUGH LATE TONIGHT ESPECIALLY NEAR THE SOUTHEAST CORNER OF MONTANA. HAIL WILL BE THE MAIN THREAT WITH ANY STRONG STORMS. CURRENT FORECASTS FOR THE YELLOWSTONE RIVER AT LIVINGSTON INDICATE THIS AREA WILL EXPERIENCE SOME MINOR FLOODING FOR THE NEXT WEEK. A FLOOD WARNING REMIANS IN EFFECT FOR THE STRETCH OF THE YELLOWSTONE RIVER NEAR LIVINGSTON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRIER AIR IS EXPECTED ACROSS THE AREA THURSDAY WHICH WILL LIMIT THE POTENTIAL FOR WIDESPREAD SEVERE THUNDERSTORMS. WILL STILL SEE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE AREA...AND SMALL HAIL WILL BE POSSIBLE WITH THIS ACTIVITY. WITH TEMPERATURES FORECAST ABOVE SEASONAL LEVELS OVER THE COMING WEEK...SNOW MELT IN THE MOUNTAINS WILL BE ON THE INCREASE RESULTING IN RISING WATER LEVELS. SOME OF THE SMALLER STREAMS IN THE FOOTHILLS HAVE ALREADY BEGUN TO RESPOND TO THE SNOWMELT. WITH SNOW PACK IN THE MOUNTAINS REMAINING ABOVE NORMAL FOR THIS TIME OF YEAR...RIVERS WILL CONTINUE TO BE CLOSELY MONITORED FOR POTENTIAL FLOODING TOWARD THE END OF THIS WEEK AND INTO NEXT WEEK. BASED ON FORECAST TEMPERATURES AND SNOW MELT THROUGH THURSDAY... RISES ARE EXPECTED ON AREA RIVERS...BUT NO FLOODING IS ANTICIPATED AT THIS TIME WITH THE EXCEPTION OF THE YELLOWSTONE RIVER NEAR LIVINGSTON. STAY TUNED FOR ADDITIONAL STATEMENTS AS THE SITUATION CONTINUES TO EVOLVE. PERSONS WITH INTERESTS ALONG AREA RIVERS AND STREAMS ARE ENCOURAGED TO CHECK OUT THE LATEST IN RIVER STAGES AND FORECASTS FOR THEIR AREA ON THE INTERNET AT WWW.WEATHER.GOV/AHPS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
531 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 S BIDDLE 45.01N 105.35W
06/18/2008 M1.75 INCH POWDER RIVER MT TRAINED SPOTTER
LEAVES STRIPPED OFF THE TREES
&&
SOLUMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
904 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 9 S ST. XAVIER 45.34N 107.72W
06/18/2008 M0.75 INCH BIG HORN MT TRAINED SPOTTER
HAIL UP TO 2 INCHES DEEP ON THE GROUND
&&
SOLUMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
915 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 17 N HARDIN 45.98N 107.61W
06/18/2008 E0.88 INCH BIG HORN MT TRAINED SPOTTER
&&
JKLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
935 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST CROW AGENCY 45.60N 107.46W
06/18/2008 E75 MPH BIG HORN MT PUBLIC
3 INCH DIAMETER TREE BRANCHES DOWN
&&
SOLUMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1043 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 8 W BIDDLE 45.10N 105.51W
06/18/2008 E1.75 INCH POWDER RIVER MT PUBLIC
PICKUPS DENTED
&&
JKLThe Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 05:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109836.